Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Specific alcohol question -- NOT toxicity, adherence, or safe sex
Mar 14, 2002

Everything I've read on this forum seems to indicate that moderate (1-2 drinks) alcohol consumption is OK with HIV meds. And that more alcohol means more problems with adherence, safe sex, and, especially, liver/pancreas toxicity. But NOWHERE have I come across any response or data which addresses the issue of whether alcohol reduces the specific efficacy (the antiretroviral activity) of these drugs. Now, I have a job which requires (I'm not complaining!) me to do a lot of after-hours entertaining. On at least three occasions I've had to take my 10 pm Combivir with 2-3 martinis only. (I've rushed home and had food later.) My question is, adherence, safe sex, and toxicity aside -- have I been careless and reduced the potential of these drugs working by doing this. (I've taken a two-week leave and plan to virtually eliminate evening drinking socializing for the remainder of the PEP regimen -- 16 more days.)

Response from Dr. Henry

There is no data that clearly indicates that moderate alcohol use directly impairs the activity of Combivir (the other cautions still apply). KH



Previous
When will drugs be less toxic
Next
PEP (Combivir) side-effects, part 2

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement